Stevens-Johnson syndrome related to ciprofloxacin, possibly enhanced by overadministration of levothyroxine
Published Web Locationhttps://doi.org/10.5070/D31192764x
Stevens-Johnson syndrome related to ciprofloxacin, possibly enhanced by overadministration of levothyroxineDepartment of Internal Medicine, General Hospital of Sitia, Greece. email@example.com
Evangelos Cholongitas MD, Chrysa Georgousaki MD, Simos Spyrou MD, Konstadinos Katsogridakis MD, Maria Dasenaki MD
Dermatology Online Journal 15 (11): 16
A 66-year-old woman is presented who developed Stevens-Johnson syndrome related to ciprofloxacin. It is postulated that overdose of levothyroxine could have reduced cytochrome activity required for the metabolism of ciprofloxacin and that this could have contributed to the development of the drug reaction.
A 66-year-old woman was admitted to our Department with fever (up to 38°C) and fatigue of two days duration, followed by the rapid onset of painful erythematous and purpuric macules and plaques mainly on her thorax and back. The patient was free from any other medical problems, but she was taking levothyroxine 150 μg/day for the last 1 month as replacement therapy after total thyroidectomy due to polynodular goiter. In addition, she had begun taking on ciprofloxacin 1000 mg/day for the last 10 days prior to her admission for the treatment of acute pyelonephritis.
On admission, the clinical examination revealed fever, sinus tachycardia, generalized pruritic skin eruption involving 15 percent to 20 percent of surface area; the patient also complained of a burning sensation in the involved skin. There was erythema in the mouth and of the genitals, but palms and soles were less involved. The patient reported that the skin lesions had started on the trunk before spreading to the hands and feet. The scalp had very few lesions. In addition, there were a few flaccid bullae and Nicholsky sign was positive.
Laboratory findings included: Hematocrit: 37.6 percent, WBC: 8.150/mm3, C-reactive protein:69 mg/L, TSH: <0.01 μIU/L (0.49-4.67 μIU/L), FT4:2.5 pmol/L (0.71-1.85 pmol/L). Blood and urine cultures were negative. Based on the clinical findings, the diagnosis of Stevens-Johnson syndrome (SJS) associated with ciprofloxacin administration was made. The skin biopsy revealed the presence of keratinocyte necrosis with mononuclear infiltration and epidermal detachment, findings compatible with the diagnosis of SJS. Ciprofloxacin was discontinued and lexothyroxine was reduced to 1 mg/day. In addition, the patient began taking prednisolone 1.2 mg/Kg intravenously, cetirizine 20 mg/day per os; supportive care was also given with nutritional support and skin cleaning with silver nitrate under sterile condition. On the following days, the patient's clinical condition gradually improved and he was discharged after 18 days in good condition with prednisolone 25 mg per os in decreasing dosage; thyroid function returned to normal. The patient was followed up in the clinic, prednisolone withdrawn 20 days after her discharge and the skin lesions were completely resolved at 40 days later.
Although the precise mechanisms implicated in the pathogenesis of SJS have not been elucidated, administration of a drug in high dose and its slow metabolism are considered as risk factors for SJS development . In the literature there are several case reports of SJS induced by ciprofloxacin [2, 3]. In our case, SJS developed after ciprofloxacin administration. What is new here is that our patient had also iatrogenic hyperthyroidism due to levothyroxine over-treatment. Interestingly, it has been suggested that iodothyronines can have directly affects on human hepatocytes leading to a marked reduction of cytochrome activity , which is required for ciprofloxacin metabolism . Thus, it is possible that a down regulation of cytochrome enzymes in the liver might have occurred because of the excessive levothyroxine therapy, leading to an increase of the ciprofloxacin concentration in the plasma and to a higher risk of a severe skin reaction. Use of the Naranjo ADR Probability Scale  indicated that the reaction was caused by a possible ciprofloxacin-levothyroxine interaction. In the literature, there is another case report  in which a patient developed SJS while under levothyroxine-ciprofloxacin administration, but the authors had not mentioned this possible type of interaction. In conclusion, although the exact role of levothyroxine on the metabolism of ciprofloxacin needs further elucidation, close monitoring and caution is advised in ciprofloxacin and levothyroxine co-administration, considering the widespread use of the latter in the adult population.
References1. Fritsch PO, Sidoroff A. Drug-induced Stevens-Johnson syndrome/toxic epidermal necrolysis. Am J Clin Dermatol 2000; 1:349-60. [PubMed]
2. Hällgren J, Tengvall-Linder M, Persson M, Wahlgren CF. Stevens-Johnson syndrome associated with ciprofloxacin: A review of adverse cutaneous events reported in Sweden as associated with this drug. J Am Acad Dermatol 2003; 49:S267-S269. [PubMed]
3. Moshfeghi M, Mandler HD. Ciprofloxacin-induced toxic epidermal necrolysis. Ann Pharmacother 1993; 27:1467-9. [PubMed]
4. Liddle C, Goodwin BJ, George J, Tapner M, Farrell GC. Separate and interactive regulation of cytochrome P450 3A4 by triiodothyronine, dexamethasone, and growth hormone in cultured hepatocytes. J Clin Endocrinol Metab 1998; 83:2411-6. [PubMed]
5. McLellan RA, Drobitch RK, Monshouwer M, Renton KW. Fluoroquinolone antibiotics inhibit cytochrome P450-mediated microsomal drug metabolism in rat and human. Drug Metab Dispos. 1996; 24(10):1134-8. [PubMed]
6. Naranjo CA, Busto U, Sellers EM. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981; 30:239-45. [PubMed]
© 2009 Dermatology Online Journal